Can you take Nyquil with Lexapro? I heard there is an interaction but I need something for cough.
There is an interaction between Nyquil and Lexapro (escitalopram), considered to be major by most medical sources. Due to the interaction, it is recommended to avoid combining the two medications.
Nyquil Ingredients & Information
Nyquil is a combination cough/cold medication that contains the following ingredients:
- Acetaminophen (analgesic)
- Dextromethorphan (cough suppressant)
- Doxylamine (sedating antihistamine)
The ingredients in Nyquil help to relieve common cold and flu symptoms such as pain, sore throat, fever, cough, post nasal drip and congestion. Doxylamine, is an antihistamine similar to Benadryl and causes sedation about 15-30 minutes after administration. It should be noted that there are a variety of different Nyquil products including Nyquil Cough and Nyquil Severe. However, the ingredient we are concerned about is the cough suppressant, dextromethorphan.
Lexapro (escitalopram) is an antidepressant classified as a SSRI (Selective Serotonin Reuptake Inhibitor). It works by blocking serotonin reuptake in the brain and also increases the amount of serotonin released by neurons. The net result is an increase in serotonin in the brain, a neurotransmitter thought to play a major role in treating depression.
SSRI medications, such as Lexapro, are effective in the treatment of a variety of indications including depression, anxiety and other mood disorders. As with all medications, you need to be aware of potential interactions with Lexapro, especially with other medications that could potentially affect serotonin.
Nyquil - Lexapro Interaction
Dextromethorphan, the cough suppressant in Nyquil, is known to have mild serotonergic properties. Studies aren't conclusive in regard to what doses provide serotonergic effects, but multiple case studies have been published with dextromethorphan precipitating what is known as 'serotonin syndrome' in patients who are also taking other drugs affecting serotonin.
Serotonin syndrome is a rare, but serious condition that is characterized by the following symptoms:
- High blood pressure
- Muscle spasm/paralysis
- Increased heart rate
The incidence of serotonin syndrome is low, but extremely serious if it occurs. Most cases of serotonin syndrome are due to a patient being on more than one drug that increases serotonin. As such, it is important to limit the amount of serotonergic medications you are taking and be aware of the signs and symptoms of serotonin syndrome should it occur. If it does occur, all offending agents should be stopped and immediate medical attention is required.
To decrease the risk of serotonin syndrome while on Lexapro, it is recommended to avoid over the counter dextromethorphan and find alternative therapies such as cough drops, expectorants (e.g. Mucinex) and humidifiers.